Alert archive / Wisconsin / Special Weather Statements in 2016

Special Weather Statement, NWS Duluth, MN

June 18, 2016Washburn County, Wisconsin

NWS Duluth, MN issued this special weather statement at Jun 18, 2016, 7:21 PM CDT for Washburn County, Wisconsin. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2016, 7:21 PM CDT (00:21 UTC)
Expired
Jun 18, 2016, 7:45 PM CDT
In force
24 min
Issued by
NWS Duluth, MN

County Washburn County, WI

The radar

The Duluth radar (KDLH), 111 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.4 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2016-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 287 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2016-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
287 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1452 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

150 
WWUS83 KDLH 190021
SPSDLH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
721 PM CDT SAT JUN 18 2016
 
WIZ002-006>008-190045-
WASHBURN-SAWYER-BAYFIELD-BURNETT-
721 PM CDT SAT JUN 18 2016

...A LINE OF THUNDERSTORMS WILL AFFECT CENTRAL PORTIONS OF NORTHWEST
WISCONSIN...

AT 718 PM CDT...DEVELOPING THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM NEAR SEELEY TO 6 MILES NORTHEAST OF TREGO TO NEAR SHELL LAKE TO
6 MILES NORTHWEST OF CUMBERLAND...AND MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 30 MPH...HEAVY DOWNPOURS...AND OCCASIONAL CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SPOONER...HAYWARD...SHELL LAKE...TREGO...CABLE...STONE LAKE...SEELEY...
NAMEKAGON LAKE...LITTLE ROUND LAKE...SPRINGBROOK...SARONA...TOTAGATIC
LAKE...TOTAGATIC FLOWAGE...EARL...STANBERRY...SPOONER LAKE AND NELSON
LAKE.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.

IF YOU ARE ON OR NEAR ONE OF THE MANY AREA LAKES...GET OFF OF THE
WATER IMMEDIATELY AND SEEK SHELTER ON SHORE INSIDE A STURDY BUILDING.

LAT...LON 4572 9215 4581 9206 4593 9184 4620 9150
      4632 9098 4601 9137 4564 9180 4564 9215
TIME...MOT...LOC 0018Z 257DEG 14KT 4616 9147 4596 9172 4577 9193 4561
9212
$$

WL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this special weather statement went out at Jun 18, 6:56 PM CDT, 25 minutes earlier.

Area forecast discussion, Jun 18, 6:56 PM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
656 PM CDT SAT JUN 18 2016

.SHORT TERM...(This evening through Sunday)
Issued at 350 PM CDT Sat Jun 18 2016

Surface obs at mid afternoon suggest that the ever-so-slowly
strengthening surface warm frontal zone lines roughly from
Ashland, to somewhere near Lake Mille Lacs/Brainerd, to south of
Fargo, and has not moved too much from this position most of the
day. Despite continued slow destabilization and a few attempts at
convective initiation per the KDLH radar, storms thus far have not
been able to initiate. There continues to be robust boundary layer
cumulus beneath the mid level cloud deck where there are breaks in
the mid level clouds, so we still expect at least some activity
over the next 3-6 hours. However, if nothing forms by 6-7 PM, it
will likely have to wait until after 10 PM when the low level jet
begins strengthening warm/moist advection.

The first of a couple of main shows should move into the northwest
CWA very late tonight as a strong/severe MCS rolls eastward along
the Canadian border from the Dakotas into northern Minnesota.
There continues to be disagreement between the operational
deterministic and hi-res/CAM/ensemble runs on the specific
placement and timing, but attempting to integrate all of this
information suggests that sometime between 10-14z would be the
initial window, then progressing across the Boundary Waters and MN
Arrowhead for the rest of the morning. However, the north-south
spread on placement is large, with some guidance keeping the MCS
entirely in Canada, and at least 2 CAMs suggesting the southern
flank as far south as the Brainerd area. We have kept the highest
PoPs across the far north, but retained at least low PoPs all the
way to our southern CWA border to account for this uncertainty.
Where ever the MCS tracks, it will likely contain a fairly high
threat of damaging wind gusts and heavy rain.

Additional severe storms should initiate late afternoon Sunday
along/ahead of the cold front in an environment characterized by
4000+ CAPE and 40-60 knots of deep layer shear. Low level shear
appears to weaken rather markedly during the afternoon as the axis
of the LLJ translates to north of Lk Superior, so the tornado
threat may be somewhat minimized, although with such extreme
instability and a boundary around, the tornado threat will
certainly be non-zero. However, the primary threats appear to be
very large hail (perhaps up to baseballs), damaging wind gusts,
and the threat for heavy rainfall with precip water values
pushing 2 inches.

.LONG TERM...(Sunday night through Saturday)
Issued at 350 PM CDT Sat Jun 18 2016

A cold front will move across the Northland on Sunday night,
bringing with it strong to severe thunderstorms. The main focus
will be on very large hail, along with the potential for damaging
winds. Extreme instability in the vicinity of the front will
combine with favorable shear, and forcing from the front, to bring
about a rapid increase in thunderstorm activity by Sunday evening.
The storms will then move east of the CWA by late Sunday Night,
with drier westerly winds moving in behind the front Sunday Night
and Monday. There could be a few showers or thunderstorms across
the north on Monday and Monday evening, but overall it is looking
drier across the CWA than it did in previous runs. In general it
is looking mainly dry from Monday into Wednesday of next week. The
models only hint at very spotty QPF, so wouldn't rule out a few
very isolated showers and storms during a few of the afternoon
periods. Don't feel there is enough of a chance at this point to
include in the long term. The picture is less clear for the last
half of the work week and early next weekend. The GFS is most
aggressive in bringing a shortwave through the Northland Thursday
and Thursday Night, while the ECMWF is generally dry. High
temperatures throughout the period are expected to be in the 70s
to around 80. Lows will range from the 40s to around 60.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 656 PM CDT Sat Jun 18 2016

A warm front extended out of South Dakota into central Minnesota
to western Lake Superior. In addition to this front were smaller
scale boundaries like the lake breeze. A few showers and storms
have formed over the past 90 minutes over portions of the Iron
Range and Arrowhead. Water vapor imagery showed a wave moving
through northern Minnesota. Dewpoints along and south of the front
were in the sixties to around seventy and mid fifties to lower
sixties were north of the front. The wave and boundaries all may
force some additional storms this evening and the CAMs and current
radar indicates this will occur mainly from the Iron Range into
the Arrowhead through late evening but a few storms can't be ruled
out further west and south either.

Stronger storms will develop across Montana this evening and they
are expected to consolidate into a cluster of strong to severe
storms as they move easterly later tonight, possibly into far
north central Minnesota most likely after 10Z. These storms will
continue east to southeast into Sunday morning. A cold front will
then progress through the region Sunday into Sunday night and be
another focus for strong to severe storms as it marches through
the area.

VFR conditions are expected this evening but some fog will again
be possible overnight. At this time, widespread dense fog looks
less likely than Friday night. There will be some IFR conditions
in fog that form and we have a mention is some of the TAFs.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  64  87  60  75 /  40  60  60  10
INL  63  84  56  71 /  60  70  20  10
BRD  68  91  61  77 /  50  50  50  10
HYR  67  86  62  79 /  30  50  60  10
ASX  63  83  61  76 /  30  50  60   0

&&

.DLH Watches/Warnings/Advisories...
WI...None.
MN...None.
LS...None.
&&

AVIATION...Melde
Hazardous weather outlook, Jun 18, 11:47 AM CDT, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
1147 AM CDT SAT JUN 18 2016

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-190915-
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
1147 AM CDT SAT JUN 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF NORTHEAST
MINNESOTA AND PARTS OF NORTHWEST WISCONSIN. THE GREATEST AREAL
COVERAGE IS EXPECTED THIS AFTERNOON AND EVENING ACROSS NORTHERN
MINNESOTA...TO THE NORTH OF A LINE ROUGHLY FROM LAKE MILLE LACS TO
DULUTH. MOST STORMS ARE GENERALLY EXPECTED TO REMAIN BELOW SEVERE
LEVELS...BUT SOME WILL BECOME STRONG WITH A THREAT FOR
HAIL...40-50 MPH WIND GUSTS...FREQUENT LIGHTNING AND LOCALLY HEAVY
RAINFALL. A COUPLE STORMS ACROSS FAR NORTHERN MINNESOTA WHERE WIND
SHEAR IS A BIT STRONGER...COULD REACH SEVERE LEVELS.

A LARGE COMPLEX OF STRONG TO SEVERE STORMS IS EXPECTED TO MOVE
RAPIDLY EASTWARD ALONG THE CANADIAN BORDER INTO NORTHERN MINNESOTA
FROM THE DAKOTAS LATE TONIGHT...AND MAY AFFECT AREAS OF NORTH
CENTRAL MINNESOTA NORTHWEST OF A LINE FROM BEMIDJI TO VOYAGEURS
NATIONAL PARK. THE PRIMARY THREAT WITH THE STORMS LATE TONIGHT
WOULD BE DAMAGING WIND GUSTS...AND THE POTENTIAL EXISTS FOR SOME
SIGNIFICANT WIND DAMAGE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AFTER STRONG TO SEVERE STORMS WITH A SIGNIFICANT DAMAGING WIND
AND HEAVY RAIN THREAT CONTINUING ACROSS THE REMAINDER OF NORTHERN
MINNESOTA AND THE MINNESOTA ARROWHEAD SUNDAY MORNING...ADDITIONAL
SEVERE STORMS ARE LIKELY IN THE AFTERNOON AND EVENING ALONG A COLD
FRONT THAT WILL MOVE ACROSS NORTHERN MINNESOTA.

STORMS IN THE AFTERNOON AND EVENING WILL HAVE THE POTENTIAL TO
PRODUCE HAIL UP TO GOLF BALL SIZE...DAMAGING WIND GUSTS...FREQUENT
LIGHTNING...AND HEAVY RAINFALL. AT THIS TIME...THE TORNADO THREAT
APPEARS LOW...BUT NOT ZERO.

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST MINNESOTA ON
MONDAY AFTERNOON AND EVENING...WITH THE NEXT CHANCE FOR
THUNDERSTORMS COMING AT THE END OF THE WEEK ON THURSDAY AND
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING...AND
WILL LIKELY BE NEEDED ON SUNDAY.

LSZ121-140>148-190915-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
1147 AM CDT SAT JUN 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN LAKE SUPERIOR
THIS AFTERNOON THROUGH TONIGHT. A FEW STORMS COULD BE
STRONG...WITH FREQUENT CLOUD TO WATER LIGHTNING...GUSTY
WINDS...LOCALLY HIGHER WAVE HEIGHTS AND VERY HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MORE THUNDERSTORMS ARE EXPECTED ACROSS WESTERN LAKE SUPERIOR
SUNDAY AND SUNDAY EVENING. THE STORMS COULD BE SEVERE AND CAPABLE
OF LARGE HAIL...WIND GUSTS OVER 40 KNOTS...LOCALLY DANGEROUS
WAVES...FREQUENT LIGHTNING...AND TORRENTIAL RAINFALL.

THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN LAKE SUPERIOR MONDAY
AFTERNOON AND EARLY EVENING...AS WELL AS THURSDAY THROUGH FRIDAY.

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jun 18, 5:58 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
558 PM CDT SAT JUN 18 2016

MNZ011-012-019>021-190000-
NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-CENTRAL ST. LOUIS-
SOUTHERN LAKE/NORTH SHORE-SOUTHERN COOK/NORTH SHORE-
INCLUDING THE CITIES OF...ELY...ISABELLA...HIBBING...
TWO HARBORS...SILVER BAY...GRAND MARAIS
558 PM CDT SAT JUN 18 2016

...THUNDERSTORMS DEVELOPING...

THUNDERSTORMS ARE DEVELOPING IN EAST CENTRAL ST. LOUIS AND
SOUTHERN LAKE COUNTIES. HOWEVER THUNDERSTORMS SHOULD INCREASE IN
COVERAGE AS THEY MOVE NORTHEASTWARD TOWARDS THE BOUNDARY WATER
CANOE AREA...IRON RANGE AND ARROWHEAD.

THESE STORMS WILL BRING HEAVY RAINFALL...LIGHTNING...SMALL HAIL
AND GUSTY WINDS UP TO 40 MPH. STRONGER STORMS ARE POSSIBLE SO
STAY TUNED.

WL
Special weather statement, Jun 18, 7:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
721 PM CDT SAT JUN 18 2016

WIZ002-006>008-190045-
WASHBURN-SAWYER-BAYFIELD-BURNETT-
721 PM CDT SAT JUN 18 2016

...A LINE OF THUNDERSTORMS WILL AFFECT CENTRAL PORTIONS OF NORTHWEST
WISCONSIN...

AT 718 PM CDT...DEVELOPING THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM NEAR SEELEY TO 6 MILES NORTHEAST OF TREGO TO NEAR SHELL LAKE TO
6 MILES NORTHWEST OF CUMBERLAND...AND MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 30 MPH...HEAVY DOWNPOURS...AND OCCASIONAL CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SPOONER...HAYWARD...SHELL LAKE...TREGO...CABLE...STONE LAKE...SEELEY...
NAMEKAGON LAKE...LITTLE ROUND LAKE...SPRINGBROOK...SARONA...TOTAGATIC
LAKE...TOTAGATIC FLOWAGE...EARL...STANBERRY...SPOONER LAKE AND NELSON
LAKE.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.

IF YOU ARE ON OR NEAR ONE OF THE MANY AREA LAKES...GET OFF OF THE
WATER IMMEDIATELY AND SEEK SHELTER ON SHORE INSIDE A STURDY BUILDING.

LAT...LON 4572 9215 4581 9206 4593 9184 4620 9150
      4632 9098 4601 9137 4564 9180 4564 9215
TIME...MOT...LOC 0018Z 257DEG 14KT 4616 9147 4596 9172 4577 9193 4561
9212

WL

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 8:17 PM CDTSpecial Weather StatementDLHSaint Louis13 min
Jun 18, 8:28 PM CDTSpecial Weather StatementDLH17 min
Jun 18, 9:12 PM CDTSpecial Weather StatementDLHCook33 min
Jun 18, 11:28 PM CDTSpecial Marine WarningDLH32 min
Jun 19, 7:22 AM CDTSpecial Weather StatementDLHKoochiching23 min
Jun 19, 7:45 AM CDTSpecial Weather StatementDLHKoochiching30 min
Jun 19, 8:06 AM CDTSevere Thunderstorm WarningDLHKoochiching39 min
Jun 19, 8:44 AM CDTSevere Thunderstorm WarningDLHKoochiching46 min
Jun 19, 9:27 AM CDTSevere Thunderstorm WarningDLHKoochiching, Saint Louis50 min
Jun 19, 9:55 AM CDTSmall Craft AdvisoryDLH36 hr
Jun 19, 5:19 PM CDTSpecial Weather StatementDLHKoochiching11 min
Jun 19, 5:28 PM CDTSpecial Weather StatementDLHCass17 min
Jun 19, 5:40 PM CDTSpecial Weather StatementDLH20 min
Jun 19, 5:42 PM CDTSpecial Weather StatementDLHItasca18 min
Jun 19, 5:43 PM CDTSpecial Weather StatementDLHWadena32 min
Jun 19, 5:45 PM CDTSpecial Weather StatementDLHCass15 min
Jun 19, 5:56 PM CDTSevere Thunderstorm WarningDLHCass49 min
Jun 19, 6:00 PM CDTSevere Thunderstorm WarningDLHItasca, Saint Louis45 min
Jun 19, 6:03 PM CDTSevere Thunderstorm WarningDLHAitkin, Cass, Itasca42 min
Jun 19, 6:08 PM CDTSpecial Weather StatementDLH22 min
Jun 19, 6:10 PM CDTTornado WarningDLHCass, Crow Wing50 min
Jun 19, 6:14 PM CDTTornado WarningDLHAitkin, Itasca31 min
Jun 19, 6:15 PM CDTSevere Thunderstorm WarningDLHSaint Louis15 min
Jun 19, 6:38 PM CDTSevere Thunderstorm WarningDLHItasca, Saint Louis52 min
Jun 19, 6:40 PM CDTTornado WarningDLHAitkin, Itasca, Saint Louis50 min
Jun 19, 6:45 PM CDTTornado WarningDLHSaint Louis45 min
Jun 19, 6:55 PM CDTTornado Warning Tornado observedDLHAitkin, Crow Wing50 min

Nearby

Special Weather Statements in Wisconsin, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.